New York, 2007High Wind in New York, January 20, 2007
January 20, 2007 · NWS ALY · 1 event in 1 county or zone
|This strong pressure gradient led to wind gusts exceeding 50 mph across portions of the region during Saturday. These strong winds, combined with lingering ice on tree limbs led to downed trees in portions of southern Herkimer county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed across east central New York State during Saturday January 20th, as a low pressure system intensified over the Canadian Maritimes, and high pressure built eastward from the Great Lakes.|This strong pressure gradient led to wind gusts exceeding 50 mph across portions of the region during Saturday. These strong winds, combined with lingering ice on tree limbs led to downed trees in portions of southern Herkimer county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 20, 5:19 AM EST, 10 hours 15 minutes earlier.
Area forecast discussion, Jan 20, 5:19 AM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
519 AM EST SAT JAN 20 2007
.SYNOPSIS...AN INTENSE CYCLONE NEAR THE MOUTH OF THE ST LAWRENCE
RIVER WILL REMAIN NEARLY STATIONARY TODAY AS AN ANTICYCLONE BUILDS
ACROSS THE GREAT LAKES. A STRONG PRESSURE GRADIENT WILL RESULT IN
STRONG WIND GUSTS WHICH WILL CONTINUE INTO TONIGHT. TONIGHT...THE
ANTICYCLONE CRESTS OVER WESTERN NEW YORK TOWARD DAYBREAK RESULTING
IN A SLACKENING PRESSURE GRADIENT AND A DIMINISHING WIND. THE
ANTICYCLONE WILL DRIFT SLOWLY INTO WESTERN NEW ENGLAND BY SUNDAY
EVENING. WEAK LOW PRESSURE WILL MOVE ALONG THE OHIO RIVER VALLEY
SUNDAY NIGHT BRINGING AN INCREASE IN CLOUDINESS. THIS CYCLONE
WILL BREAK INTO PIECES MONDAY BEFORE TRAVELING OUT TO SEA LATE
MONDAY NIGHT. A REINFORCING SHOT OF POLAR AIR WILL MOVE ACROSS THE
NORTHEAST THURSDAY.
&&
.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
DURING THIS PERIOD...THE ONLY NOTABLE CHANGE IN THE HOUR ZERO
UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE MODELS WAS TO
DIMINISH THE WIND SPEED A BIT. WE DECIDED TO CONTINUE WITH THE
WIND ADVISORY AND WARNING HEADLINE IN OUR EARLY MORNING ZONE
FORECAST RELEASE AND CONTINUE WITH THE SAME WIND SPEED VALUES.
THE REASON FOR CONTINUING THE HEADLINE WIND CONDITIONS...DESPITE
THE LOWER FORECAST WIND SPEED...WAS THAT THERE WAS CONCERN
YESTERDAY THAT ICE WEIGHTING STRUCTURES ABOVE THE EARTH IN THE
NORTHERN PORTION OF THE COUNTY WARNING AREA COULD BE BROUGHT TO
EARTH BY THE BRISK WIND TODAY. THUS...THERE IS THE THREAT THAT
ADDITIONAL POWER OUTAGES AND/OR PERSONAL INJURIES WILL OCCUR.
THE LAKE EFFECT SNOW ADVISORY IN THE WESTERN MOHAWK VALLEY WAS
ALLOWED TO RUN ITS COURSE UNTIL NOON WHEN IT EXPIRES. RADAR
INDICATED THAT LAKE EFFECT SNOW SHOWERS CONTINUED OVER THE
ADVISORY AREA BEFORE DAYBREAK. NO MORE THAN AN INCH OF ADDITIONAL
SNOWFALL IS LIKELY AS A SURFACE TROUGH THAT HAD BEEN ENHANCING THE
LAKE EFFECT SNOW WILL BE TO THE SOUTH OF THE REGION FOR MUCH OF
THIS MORNING.
STRONG SUBSIDENCE WILL OCCUR THIS AFTERNOON THROUGH MUCH OF SUNDAY
IN THE COUNTY WARNING AREA. THIS SUGGESTS THAT THE SNOW SHOWERS
WILL HAVE ENDED BY THIS AFTERNOON...AND WE FOLLOWED THE REGIONAL
CONFIGURATION OF THE CANADIAN ENVIRONMENTAL MULTISCALE MODEL FOR
THIS. WE FORECAST PRECIPITATION-FREE CONDITIONS TO CONTINUE
TONIGHT AND SUNDAY. THE CANADIAN CLOUD PRODUCT WAS USED FOR CLOUD
GUIDANCE. IT SUGGESTED THAT THE BULK OF THE CLOUDINESS WILL BE
WEST OF THE HUDSON VALLEY FOR MUCH OF TODAY...AND THAT THE COUNTY
WARNING AREA WILL BE MAINLY CLEAR THIS EVENING UNTIL JUST BEFORE
DAYBREAK. CLOUDS MAY INCREASE SOMEWHAT AROUND DAYBREAK...BUT WILL
THIN OUT AGAIN BY EARLY AFTERNOON.
AS NOTED IN THE SYNOPSIS SECTION...THE CLOUDS WILL INCREASE AGAIN
SUNDAY NIGHT AS A WEAK CYCLONE RUNS UP THE OHIO VALLEY. THE CLOUDS
WILL BE TIED TO SOME WEAK ISENTROPIC LIFT. BUT DESPITE THE
INCREASING CLOUDINESS...THERE IS NO SUGGESTION FROM MOST MODEL
GUIDANCE THAT THERE WILL BE MEASURABLE PRECIPITATION SUNDAY
NIGHT...SO WE CONTINUED WITH THE DRY FORECAST THAT WAS ISSUED
FRIDAY.
A BLEND OF TEMPERATURE GUIDANCE FROM THE NESTED GRID...AVIATION
AND ETA MODELS WAS USED DURING THIS PERIOD...AS THERE WAS NO
PARTICULAR PREFERENCE FOR ANY PARTICULAR SOURCE OF TEMPERATURE
GUIDANCE.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
ON MONDAY...THE APPROACHING CYCLONE CONTINUES TO LOOK WHIMPY ON ALL
THE FORECAST MODELS...INCLUDING THE EUROPEAN. HOWEVER...DEEP-LAYER
RELATIVE HUMIDITY IS RATHER HIGH DURING THE PERIOD FROM LATE
SUNDAY NIGHT THROUGH EARLY TUESDAY. THIS SUGGESTS THAT THERE MAY
BE A LIKELIHOOD OF OCCURRENCE SNOW...BUT LITTLE IF ANY SNOWFALL
ACCUMULATION. THUS...WE HAVE BLENDED THE LOW PROBABILITY GUIDANCE
VALUES FROM THE AVIATION AND ETA MODELS...WITH SOME SLIGHT
MODIFICATION TO ACHIEVE A SMOOTH GRID FIELD RELATIVE TO THE
SURROUNDING FORECAST OFFICES. BUT BASICALLY THERE WAS LITTLE
CHANGE MADE TO THE PREVIOUS FORECAST FOR THIS PERIOD...AND BASED
UPON MEDIUM-RANGE NUMERICAL MODEL FORECASTS...NO REASON TO BE
PARTICULARLY ENTHUSED ABOUT THE PROJECTED WEATHER DURING THIS
PERIOD. THAT IS...THERE ARE NO BIG STORMS IN SIGHT.
&&
.AVIATION /10Z-06Z/...
VFR CONDITIONS WILL GENERALLY PREVAIL IN THE HUDSON AND HOUSATONIC
VALLEYS. LAKE EFFECT CLOUDS AND SNOW SHOWERS MAY ON OCCASION
RESULT IN MVFR CONDITIONS IN THE ALBANY AREA. THE CLOUD DECK WILL
GENERALLY BE BETWEEN 3500 AND 5000 FEET ABOVE SEA LEVEL...WITH
THE LOWEST CLOUDS OVER THE WESTERN ADIRONDACKS AND THE MOHAWK
VALLEY JUST DOWNWIND FROM LAKE ONTARIO. MVFR CONDITIONS ARE
LIKELY TO PREVAIL OVER THE MOHAWK VALLEY WITH IFR BECOMING
MORE FREQUENT AS ONE GOES WEST...WITH VISIBILITY LOCALLY BELOW
3 MILES IN LAKE EFFECT SNOW SHOWERS. MVFR TO IFR CEILINGS WILL
ALSO BE ENCOUNTERED OVER THE HIGHER TERRAIN OF THE ADIRONDACKS
AND CATSKILLS. WINDS WILL BE WEST NORTHWEST AND WILL INCREASE
TODAY AS THE PRESSURE GRADIENT SHARPNESS WITH SUSTAINED WINDS
OF 15 TO 25 KNOTS AND GUSTS OVER 40 KNOTS. THE WINDS WILL BEGIN
TO SLACKEN SOMEWHAT TONIGHT.
&&
.HYDROLOGY...
RIVER FLOWS WILL CONTINUE TO DIMINISH WITH TEMPERATURES REMAINING
NEAR OR BELOW FREEZING. A DOW VALVE REMAINS OPEN AT CONKLINGVILLE
DAM IN ORDER TO LOWER THE LAKE LEVEL BACK TO WHERE IT SHOULD BE AT
THIS TIME OF YEAR. HINCKLEY RESERVOIR HAS STOPPED SPILLING BUT LAKE
DELTA CONTINUES TO RELEASE AROUND 1200 CFS TO LOWER THE POOL
ELEVATION. THIS WILL KEEP THE FLOWS OF THE MOHAWK AND HUDSON RIVERS
A BIT HIGHER THAN THEY WOULD OTHERWISE BE. ICE FORMATION WILL
CONTINUE ON AREA STREAMS AND RIVERS AS SEASONABLY COLD AIR POURS
INTO THE REGION FROM SOUTHERN CANADA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 AM EST SUNDAY FOR CTZ001-013.
MA...HIGH WIND WARNING UNTIL 6 AM EST SUNDAY FOR MAZ001.
WIND ADVISORY UNTIL 6 AM EST SUNDAY FOR MAZ025.
NY...HIGH WIND WARNING UNTIL 6 AM EST SUNDAY FOR NYZ032-033-038>043-
050-051-054-058-063-082>084.
WIND ADVISORY UNTIL 6 AM EST SUNDAY FOR NYZ047>049-052-053-
059>061-064>066.
LAKE EFFECT SNOW ADVISORY UNTIL NOON EST TODAY FOR NYZ038.
VT...HIGH WIND WARNING UNTIL 6 AM EST SUNDAY FOR VTZ013>015.
&&
SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...KILPATRICK
HYDROLOGY...KILPATRICKHazardous weather outlook, Jan 20, 4:31 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
431 AM EST SAT JAN 20 2007
NYZ038-211200-
SOUTHERN HERKIMER-
431 AM EST SAT JAN 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HERKIMER COUNTY
PORTION OF THE WESTERN MOHAWK VALLEY.
.DAY ONE...TODAY AND TONIGHT
A LAKE EFFECT SNOW ADVISORY IS IN EFFECT THIS MORNING. PLEASE SEE
THE ADVISORY STATEMENT FOR DETAILS.
A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE WARNING
STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...PLEASE
SEND REPORTS OF DOWNED TREES...TREE LIMBS AND POWER LINES...AS
WELL AS MEASURED WIND GUSTS OF 40 MPH OR GREATER...AND SNOWFALL
REPORTS OF 4 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE
THE SEVERE WEATHER REPORT FORM ON THE INTERNET...NYSPIN...OR
TELEPHONE.
MAZ001-NYZ032-033-039>043-050-051-054-058-063-082>084-VTZ013>015-
211200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN RENSSELAER-
WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
431 AM EST SAT JAN 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT...THE NORTHERN
BERKSHIRES...AND THE PORTION OF EAST CENTRAL NEW YORK FROM THE
SOUTHERN ADIRONDACKS TO THE NORTHERN TACONICS...INCLUDING THE LAKE
GEORGE SARATOGA REGION AND THE EASTERN CATSKILLS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
WARNING STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...PLEASE
SEND REPORTS OF DOWNED TREES...TREE LIMBS AND POWER LINES...AS
WELL AS MEASURED WIND GUSTS OF 40 MPH OR GREATER TO THE NATIONAL
WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...
NYSPIN...OR TELEPHONE.
CTZ001-013-MAZ025-NYZ047>049-052-053-059>061-064>066-211200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
431 AM EST SAT JAN 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...THE SOUTHERN BERKSHIRES AND THAT PORTION OF EAST
CENTRAL NEW YORK COMPRISING THE HUDSON VALLEY AND MUCH OF THE
NORTHERN CATSKILL REGION.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
ADVISORY STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...PLEASE
SEND REPORTS OF DOWNED TREES...TREE LIMBS AND POWER LINES...AS
WELL AS MEASURED WIND GUSTS OF 40 MPH OR GREATER TO THE NATIONAL
WEATHER SERVICE VIA THE INTERNET SEVERE WEATHER SPOTTER REPORT
FORM...NYSPIN...OR TELEPHONE.
High Wind, Southern Herkimer
- When
- January 20, 3:34 PM EST to 4:00 PM EST
- Where
- Southern Herkimer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Two trees were reported down in southern Herkimer county, with one down in Little Falls, and another in Frankfort.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kansas, January 20 to 21, 20075 deaths · 12 injured · $32,000 · 26 events
- Heavy Snow and Winter Weather in Kansas, January 20 to 21, 20071 death · 23 events
- Frost and Freeze in Utah, January 20 to 21, 2007$100,000 · 1 event
- Heavy Snow in Kansas, January 20 to 21, 200739 events
- Strong Wind in New Jersey, January 20, 2007$21,000 · 21 events
- Heavy Snow in Iowa, January 20 to 21, 200736 events
- Winter Storm in Missouri, January 20, 200733 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Heavy Snow in Nebraska, January 20 to 21, 200724 events
- Winter Weather in Iowa, January 20 to 21, 200721 events
- Heavy Snow in Missouri, January 20 to 21, 200718 events
- Winter Weather in Illinois, January 20 to 21, 200713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9814.